Designs, Codes and Cryptography

, Volume 50, Issue 2, pp 163–172 | Cite as

Johnson type bounds on constant dimension codes

Article

Abstract

Very recently, an operator channel was defined by Koetter and Kschischang when they studied random network coding. They also introduced constant dimension codes and demonstrated that these codes can be employed to correct errors and/or erasures over the operator channel. Constant dimension codes are equivalent to the so-called linear authentication codes introduced by Wang, Xing and Safavi-Naini when constructing distributed authentication systems in 2003. In this paper, we study constant dimension codes. It is shown that Steiner structures are optimal constant dimension codes achieving the Wang-Xing-Safavi-Naini bound. Furthermore, we show that constant dimension codes achieve the Wang-Xing-Safavi-Naini bound if and only if they are certain Steiner structures. Then, we derive two Johnson type upper bounds, say I and II, on constant dimension codes. The Johnson type bound II slightly improves on the Wang-Xing-Safavi-Naini bound. Finally, we point out that a family of known Steiner structures is actually a family of optimal constant dimension codes achieving both the Johnson type bounds I and II.

Keywords

Constant dimension codes Linear authentication codes Binary constant weight codes Johnson bounds Steiner structures Random network coding 

Mathematics Subject Classifications (2000)

94B65 94A62 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Koetter R., Kschischang F.: Coding for errors and erasures in random network coding. In: Proceedings of the IEEE International Symposium on Information Theory, pp. 791–795. Nice, France. Full version is available online at http://www.arxiv.org/abs/cs.IT/0703061 (2007).
  2. MacWilliams F.J., Sloane N.J.A.: The Theory of Error-Correcting Codes. North-Holland, Amsterdam (1981).Google Scholar
  3. Ho T., Koetter R., Médard M., Karger D., Effros M.: The benefits of coding over routing in a randomized setting. In: Proceedings of the IEEE International Symposium on Information Theory, p. 442. Yokohama, Japan (2003).Google Scholar
  4. Ho T., Médard M., Koetter R., Karger D., Effros M., Shi J., Leong B.: A random linear network coding approach to multicast. IEEE Trans. Inform. Theory 52, 4413–4430 (2006)CrossRefMathSciNetGoogle Scholar
  5. Schwartz M., Etzion T.: Codes and anticodes in the Grassmann graph. J. Comb. Theory Ser A 97, 27–42 (2002)MATHCrossRefMathSciNetGoogle Scholar
  6. Etzion T.: Perfect byte-correcting codes. IEEE Trans. Inform. Theory 44, 3140–3146 (1998)MATHCrossRefMathSciNetGoogle Scholar
  7. Wang H., Xing C., Safavi-Naini R.: Linear authentication codes: bounds and constructions. IEEE Trans. Inform. Theory 49, 866–872 (2003)MATHCrossRefMathSciNetGoogle Scholar
  8. Tonchev V.D.: Codes and designs. In: Pless V.C., Huffman W.C. (eds.) Handbook of Coding Theory, Chapter 15. North-Holland, Amsterdam (1998).Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  1. 1.Graduate School at ShenzhenTsinghua UniversityShenzhenPeople’s Republic of China
  2. 2.National Mobile Communications Research LaboratorySoutheast UniversityNanjingPeople’s Republic of China
  3. 3.Chern Institute of MathematicsNankai UniversityTianjinPeople’s Republic of China
  4. 4.Key Laboratory of Pure Mathematics and CombinatoricsNankai UniversityTianjinPeople’s Republic of China

Personalised recommendations